Alert archive / Michigan / Winter Storm Warnings in 2017

Winter Storm Warning 1, NWS Grand Rapids, MI

April 5, 20174 counties in Michigan

NWS Grand Rapids, MI issued this winter storm warning at Apr 5, 2017, 3:47 PM EDT for 4 counties in Michigan. It took effect at Apr 6, 2017, 2:00 AM EDT. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2017, 3:47 PM EDT (19:47 UTC)
In effect from
Apr 6, 2017, 2:00 AM EDT
Expired
Apr 6, 2017, 3:28 AM EDT
In force
88 min
Issued by
NWS Grand Rapids, MI

Counties Clare County, MI, Isabella County, MI, Mecosta County, MI, Osceola County, MI

The radar

The Grand Rapids radar (KGRR), 109 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS43 KGRR 051947
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
347 PM EDT Wed Apr 5 2017

MIZ039-040-045-046-060400-
/O.UPG.KGRR.WS.A.0001.170406T0600Z-170407T0300Z/
/O.NEW.KGRR.WS.W.0001.170406T0600Z-170407T0300Z/
Osceola-Clare-Mecosta-Isabella-
Including the cities of Reed City, Clare, Big Rapids, 
and Mount Pleasant
347 PM EDT Wed Apr 5 2017

...WINTER STORM WARNING IN EFFECT FROM 2 AM TO 11 PM EDT
THURSDAY...

The National Weather Service in Grand Rapids has issued a Winter
Storm Warning...which is in effect from 2 AM to 11 PM EDT
Thursday. The Winter Storm Watch is no longer in effect. 

HAZARDOUS WEATHER...

 * Wet snow will begin after midnight accumulating 3 to 5 inches
   by Thursday morning.

 * Total snowfall 6 to 8 inches possible, heaviest northeast of 
   Grand Rapids. 

 * Strong north winds gusting to 45 mph Thursday...occasionally 
   higher near Lake Michigan. 

IMPACTS...

 * Roads will become snow covered and slippery by early Thursday
   morning. 

 * Event cancellations possible.

 * Blowing snow expected.

 * Scattered power outages possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...


 * The Michigan Department of Transportation reminds motorists 
   to adjust speeds based on the conditions...and to take it 
   slow in ice and snow. 

 * Weather Preparedness Information is available on line at 
   www.ready.gov/winter. 

&&

$$

MIZ038-044-051-057-058-060400-
/O.UPG.KGRR.WS.A.0001.170406T0600Z-170407T0300Z/
/O.NEW.KGRR.WW.Y.0016.170406T0600Z-170407T0300Z/
Lake-Newaygo-Montcalm-Kent-Ionia-
Including the cities of Baldwin, Fremont, Greenville, 
Grand Rapids, and Ionia
347 PM EDT Wed Apr 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 11 PM EDT
THURSDAY...

The National Weather Service in Grand Rapids has issued a Winter
Weather Advisory...which is in effect from 2 AM to 11 PM EDT
Thursday. The Winter Storm Watch is no longer in effect. 

HAZARDOUS WEATHER...

 * Wet snow will begin after midnight accumulating up to 4 inches
   by Thursday morning.

 * Total snowfall up to 5 inches possible, heaviest northeast of
   Grand Rapids. 

 * Strong north winds gusting to 45 mph Thursday...occasionally 
   higher near Lake Michigan. 

IMPACTS...

 * Roads will become very slick due to the slushy nature of the
   wet snow.

 * Event cancellations possible.

 * Scattered power outages possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The Michigan Department of Transportation reminds motorists 
   to adjust speeds based on the conditions...and to take it 
   slow in ice and snow. 

 * Weather Preparedness Information is available on line at 
   www.ready.gov/winter. 

&&

$$

MIZ037-043-050-052-056-059-064>067-071>074-060400-
/O.NEW.KGRR.WW.Y.0016.170406T0600Z-170407T0300Z/
Mason-Oceana-Muskegon-Gratiot-Ottawa-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of Ludington, Hart, Muskegon, Alma, 
Grand Haven, Jenison, St. Johns, Holland, Hastings, Charlotte, 
Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson
347 PM EDT Wed Apr 5 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 11 PM EDT
THURSDAY...

The National Weather Service in Grand Rapids has issued a Winter
Weather Advisory...which is in effect from 2 AM to 11 PM EDT
Thursday. 

HAZARDOUS WEATHER...

 * Wet snow will begin after midnight accumulating up to 4 inches
   by Thursday morning.

 * Total snowfall up to 4 inches possible.

 * Strong north winds gusting to 45 mph Thursday...occasionally 
   higher near Lake Michigan. 

IMPACTS...

 * Roads will become very slick due to the slushy nature of the
   wet snow.

 * Event cancellations possible.

 * Scattered power outages possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The Michigan Department of Transportation reminds motorists 
   to adjust speeds based on the conditions...and to take it 
   slow in ice and snow. 

 * Weather Preparedness Information is available on line at 
   www.ready.gov/winter. 

&&

$$
2 follow-up statements
574 
WWUS43 KGRR 060253
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
1053 PM EDT Wed Apr 5 2017

MIZ039-040-045-046-061100-
/O.CON.KGRR.WS.W.0001.170406T0600Z-170407T0300Z/
Osceola-Clare-Mecosta-Isabella-
Including the cities of Reed City, Clare, Big Rapids, 
and Mount Pleasant
1053 PM EDT Wed Apr 5 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 AM TO 11 PM EDT
THURSDAY...

HAZARDOUS WEATHER...

 * Wet snow will begin after midnight accumulating 1 to 3 inches
   by daybreak Thursday. 

 * Total snowfall of 3 to 6 inches expect by nightfall Thursday
   evening.

 * Strong north winds gusting to 50 mph Thursday.


IMPACTS...

 * Roads will become snow covered and slippery by daybreak
   Thursday. 

 * Event cancellations possible.

 * Wind driven snow expected.

 * Scattered power outages likely into Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The Michigan Department of Transportation reminds motorists 
   to adjust speeds based on the conditions...and to take it 
   slow in ice and snow. 

 * Weather Preparedness Information is available on line at 
   www.ready.gov/winter. 

&&

$$

MIZ037-038-043-044-050>052-056>059-064>067-071>074-061100-
/O.CON.KGRR.WW.Y.0016.170406T0600Z-170407T0300Z/
Mason-Lake-Oceana-Newaygo-Muskegon-Montcalm-Gratiot-Ottawa-Kent-
Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Hart, Fremont, 
Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, 
Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, 
South Haven, Kalamazoo, Battle Creek, and Jackson
1053 PM EDT Wed Apr 5 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 2 AM TO 11 PM
EDT THURSDAY...

HAZARDOUS WEATHER...

 * Wet snow will begin after midnight accumulating up to 2 inches
   by daybreak Thursday. 

 * Total snowfall 1 to 4 inches with locally up to 5 inches.

 * Strong north winds gusting to 50 mph Thursday...occasionally 
   higher near Lake Michigan. 

IMPACTS...

 * Roads will become very slick due to the slushy nature of the 
   wet snow. 

 * Event cancellations possible.

 * Scattered power outages likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The Michigan Department of Transportation reminds motorists 
   to adjust speeds based on the conditions...and to take it 
   slow in ice and snow. 

 * Weather Preparedness Information is available on line at 
   www.ready.gov/winter. 

&&

$$

JK
149 
WWUS43 KGRR 060728
WSWGRR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Rapids MI
328 AM EDT Thu Apr 6 2017

MIZ039-040-045-046-061530-
/O.CAN.KGRR.WS.W.0001.000000T0000Z-170407T0300Z/
/O.EXA.KGRR.WW.Y.0016.000000T0000Z-170407T0300Z/
Osceola-Clare-Mecosta-Isabella-
Including the cities of Reed City, Clare, Big Rapids, 
and Mount Pleasant
328 AM EDT Thu Apr 6 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Grand Rapids has issued a Winter
Weather Advisory...which is in effect until 11 PM EDT this
evening. the Winter Storm Warning has been cancelled. 

HAZARDOUS WEATHER...

 * It no longer looks like the snow will be as heavy as we were
   expecting today. Rain should change to snow by mid morning and
   then come to an end by late afternoon.

 * Total snowfall of 1 to 3 inches is expected. Locally higher
   amounts are possible. 

 * Strong north winds gusting to 50 mph are expected.

IMPACTS...

 * Roads will become very slick due to the slushy nature of the 
   wet snow. 

 * Event cancellations possible.

 * Scattered power outages likely.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The Michigan Department of Transportation reminds motorists 
   to adjust speeds based on the conditions...and to take it 
   slow in ice and snow. 

 * Weather Preparedness Information is available on line at 
   www.ready.gov/winter. 

&&

$$

MIZ037-038-043-044-050>052-056>059-064>067-071>074-061530-
/O.CON.KGRR.WW.Y.0016.000000T0000Z-170407T0300Z/
Mason-Lake-Oceana-Newaygo-Muskegon-Montcalm-Gratiot-Ottawa-Kent-
Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
Including the cities of Ludington, Baldwin, Hart, Fremont, 
Muskegon, Greenville, Alma, Grand Haven, Jenison, Grand Rapids, 
Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, 
South Haven, Kalamazoo, Battle Creek, and Jackson
328 AM EDT Thu Apr 6 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

HAZARDOUS WEATHER...

 * Rain will continue change to wet snow this morning. Most areas
   should be seeing wet snow by late this morning.

 * Total snowfall 1 to 4 inches with locally up to 5 inches.

 * Strong north winds gusting to 50 mph Thursday...occasionally 
   higher near Lake Michigan. 

IMPACTS...

 * Roads will become very slick due to the slushy nature of the 
   wet snow. 

 * Event cancellations possible.

 * Scattered power outages likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * The Michigan Department of Transportation reminds motorists 
   to adjust speeds based on the conditions...and to take it 
   slow in ice and snow. 

 * Weather Preparedness Information is available on line at 
   www.ready.gov/winter. 

&&

$$

wdm

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Apr 5, 3:12 PM EDT, 35 minutes earlier.

Area forecast discussion, Apr 5, 3:12 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
312 PM EDT Wed Apr 5 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Hydro/Marine

.SYNOPSIS...
Issued at 312 PM EDT Wed Apr 5 2017

A late season winter storm will move across Lower Michigan tonight
and Thursday bringing a mix of rain, accumulating snow, and strong
winds. Travel will be affected as roads become snow covered and
slippery. But winter won't last long as temperatures are expected to
climb through the weekend to near 70 Sunday and Monday. The snow
will melt and may result in localized flooding.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 312 PM EDT Wed Apr 5 2017

The going forecast is more or less on track. The Winter Storm Watch
was upgraded to Winter Storm Warnings and Winter Weather Advisories.

This is still a very complex storm in which the forecast could go a
number of different directions. Some of the ingredients are more
certain than others. For example, this system will continue to be
very moist and dynamic. Strong moisture inflow from the Gulf will
supply the storm with plenty of juice, especially as it goes
negative tilt. Condensation pressure deficits are also near 0mb for
a long duration and pressure advection remains robust across Lower
Michigan. The storm is progd to continue to deepen as it moves east
of the cwa, so confidence for strong winds remains pretty high.

The thermal profile is the key to this system. The early hours of
the storm...tonight...we very well may see a mix of rain and snow
before enough cold air gets entrained to complete the transition to
snow late tonight. The exact timing of this will be key to how much
snow accumulates. Based on current regional radar and model trends,
it appears as though the deformation band will set up over our
northeast cwa. Since this area will also see an earlier transition
to snow, highest accumulations should be in the northeast 4
counties; we upgraded Osceola, Clare, Mecosta, and Isabella counties
to a Winter Storm Warning where 4 to 8 inches of show should fall.
All other counties were placed in a Winter Weather Advisory. Both
headlines begin at 06z and run through 03z Friday.

Given the deepness of the storm, we should see quite a bit of wind
Thursday. Wind gusts to 45 mph are very possible and when combined
with falling snow will create hazardous driving conditions. The
other element to this system is that this will be a wet snow. Wet
snows make for extremely slippery driving conditions.

The system will wind down Thursday evening as the low moves east and
dry weather is expected Friday as high pressure moves overhead.

Thursday is going be rather chilly with highs in the mid 30s and
winds gusting to 40-45 mph. The snow won't stick around long,
however, since temperatures will climb into the upper 40s Friday
afternoon.

.LONG TERM...(Saturday through Wednesday)
Issued at 312 PM EDT Wed Apr 5 2017

After a dry Saturday, both Sunday and Monday afternoon will be very
warm with highs in the 70s very attainable. There is a low
probabilities of rain showers Sunday with only the Canadian global
advertising this among the recent deterministic models.

Monday continues to look favorable for thunderstorms in the
afternoon and evening. Upper dynamics, instability, and
magnitude/orientation of deep layer shear vectors are not conducive
to highly organized convection. Most likely we will see a fairly
homogeneous line of showers and thunderstorms in a marginal boundary-
parallel shear environment. This system looks a little more
progressive than before so precipitation amounts should be modest.

Currently looking dry with more seasonal temperatures Tuesday and
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 156 PM EDT Wed Apr 5 2017

A gradual lowering of ceilings to IFR conditions is expected areawide
into into tonight. The more significant visibility restrictions
are expected to hold off until after 06Z when a rain/snow mix will
develop at many terminals, most notably at LAN which will be at
the southern fringe of greatest accumulations over central and
northeast lower MI. Snow character will be sloppy and should
stick to raised/exposed surfaces. Tarmac accumulations could be
limited by warmer surface temperatures.

&&

.MARINE...
Issued at 312 PM EDT Wed Apr 5 2017

The current forecast is on track. Winds will increase tonight to
gale force and gales will continue through Thursday night before
decreasing to around 30 knots Friday.

&&

.HYDROLOGY...
Issued at 312 PM EDT Wed Apr 5 2017

There have been a significant increase in the amount of river
advisories and warnings with the latest river forecasts issued
Wednesday morning. River levels continue to run high from the recent
rains over much of the area from the last couple of weeks. We are
expecting generally 1 to 1.5 inches of water in the rain and snow
through Thursday night. Any snow that accumulates will melt quickly
by Saturday and run off into the rivers. This additional rain and
melted snow will boost river levels even more.

We will see a reprieve in the rainfall for Friday through Sunday,
that will allow the rivers to stabilize some. Additional rainfall
early next week will only exacerbate the issues on the rivers.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 2 AM to 11 PM EDT Thursday for
     MIZ037-038-043-044-050>052-056>059-064>067-071>074.

     Winter Storm Warning from 2 AM to 11 PM EDT Thursday for MIZ039-
     040-045-046.

LM...Small Craft Advisory until 8 PM EDT this evening for LMZ844>849.

     Gale Warning from 8 PM this evening to 8 AM EDT Friday for
     LMZ844>849.

&&

SYNOPSIS...04
SHORT TERM...04
LONG TERM...TJT
AVIATION...TJT
HYDROLOGY...NJJ
MARINE...04
Hazardous weather outlook, Apr 5, 4:07 AM EDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
407 AM EDT Wed Apr 5 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
407 AM EDT Wed Apr 5 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Rain will be heavy at times this afternoon into tonight. This may
well result in localized flooding in typically flood prone areas.
The rain is expected to change to snow after midnight north of
Grand Rapids. By sunrise all areas north and west of I-69 should
be seeing some snow. Significant accumulations are expected north
of Grand Rapids by then, some areas may already have over 3
inches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday will be a snowy and windy day north and west of I-69.
Storm total snowfall may approach 12 inches on some places north
of Grand Rapids, by evening. The strong winds and snow falling
heavy at times may cause numerous travel issues north and west of
I-69.

There is a chance of strong thunderstorms later Monday into
Tuesday morning. Locally heavy rain is possible.

Due to all of the precipitation that has already fallen recently
and what we expect over today into tomorrow, then again early next
week localized flooding is possible near small streams and rivers
and also in normal flood prone areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

LMZ844>849-060815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
407 AM EDT Wed Apr 5 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will become dangerous for anyone near the Lake
Shore or boating in the near shore as winds are expected to
increase to storm force just off shore later today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds of near 50 mph and waves to near 20 feet are possible
Thursday so being anywhere near Lake Michigan will be dangerous
into Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

wdm

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:39 PM EDTRiver Flood AdvisoryGRRNewaygo5 days
Apr 5, 11:30 AM EDTRiver Flood WarningGRROttawa10 days
Apr 5, 11:30 AM EDTRiver Flood WarningGRRIngham5 days
Apr 5, 11:30 AM EDTRiver Flood WarningGRRClinton5 days
Apr 5, 11:30 AM EDTRiver Flood WarningGRRClinton10 days
Apr 5, 11:30 AM EDTRiver Flood WarningGRRBarry6 days
Apr 5, 11:30 AM EDTRiver Flood WarningGRRKent11 days
Apr 5, 11:47 AM EDTRiver Flood AdvisoryGRRJackson9 days
Apr 5, 11:47 AM EDTRiver Flood AdvisoryGRREaton5 days
Apr 5, 11:47 AM EDTRiver Flood AdvisoryGRRIngham4 days
Apr 5, 11:47 AM EDTRiver Flood AdvisoryGRRKent7 days
Apr 5, 11:47 AM EDTRiver Flood AdvisoryGRRKent7 days
Apr 5, 11:47 AM EDTRiver Flood AdvisoryGRRIngham7 days
Apr 5, 11:47 AM EDTRiver Flood AdvisoryGRRIngham5 days
Apr 5, 11:47 AM EDTRiver Flood AdvisoryGRRIonia7 days
Apr 5, 11:47 AM EDTRiver Flood AdvisoryGRRCalhoun7 days
Apr 5, 11:47 AM EDTRiver Flood AdvisoryGRRMecosta68 hr
Apr 5, 3:47 PM EDTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more24 hr

Nearby

Winter Storm Warnings in Michigan, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.